Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 384, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 20, 2005, 4:24 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 20, 2005, 4:44 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:27 PM CDT | HAIL 0.75 | 6 W Oxford, AL | PENNY SIZE HAIL REPORTED BY THE PUBLIC IN COLDWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 202125 SVRBMX ALC015-121-202200- /O.NEW.KBMX.SV.W.0384.050620T2124Z-050620T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...OXFORD NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 500 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BYNUM...OR ABOUT NEAR WEST END-COBB TOWN... AND MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUNFORD. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3360 8578 3372 8594 3355 8616 3340 8596 $$ MBS/91
1 follow-up statement
000 WWUS54 KBMX 202144 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT MON JUN 20 2005 ALC015-121-202154- /O.CAN.KBMX.SV.W.0384.000000T0000Z-050620T2200Z/ TALLADEGA AL-CALHOUN AL- 444 PM CDT MON JUN 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN AND NORTHEASTERN TALLADEGA COUNTIES IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED SIGNIFICANTLY. LAT...LON 3360 8578 3372 8594 3355 8616 3340 8596 $$ MBS/91
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:25 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 20, 2:25 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 225 PM CDT MON JUN 20 2005 .SHORT TERM... AS OF MID AFTERNOON...UPPER LOW CONTINUES TO SPIN OVER THE SOUTHERN APPALACHIANS, WRAPPING DRIER AIR IN ACROSS WEST CENTRAL TENNESSEE AND MUCH OF CENTRAL ALABAMA. THIS AIR HAS LIMITED/DELAYED THE DEVELOPMENT OF THE WIDESPREAD CUMULUS CLOUDS NOTED TO OUR WEST AND EAST. HOWEVER...OVER THE LAST HOUR OR SO...ISOLATED SHOWERS/THUNDERSTORMS HAVE FORMED IN NORTHEASTERN ALABAMA IN CLOSER PROXIMITY TO THE UPPER LEVEL LOW...WHERE LAPSE RATES ARE STEEPER. THESE STORMS SHOULD DIMINISH QUICKLY AS INSOLATION WANES THIS EVENING. OVERNIGHT...WINDS WILL RELAX SOMEWHAT AND SKIES WILL CLEAR SOMEWHAT...ESPECIALLY IN THE WEST. HOWEVER...DESPITE GOOD RADIATIONAL CONDITIONS FOG SHOULD BE LIMITED THANKS TO RELATIVELY DRY AIR...AND LIGHT WINDS. LOWERED TEMPERATURES A DEGREE OR TOMORROW MORNING WITH THIS UPDATE. THE SUMMER SOLSTICE OCCURS TONIGHT AT 1:46 AM LOCAL TIME MARKING THE BEGINNING OF SUMMER...THE TIME WHEN THE SUN IS AT ITS NORTHERN-MOST POINT IN THE SKY. I PLAN TO SLEEP THROUGH THIS SPECTACULAR EVENT SINCE THE SUN WILL BE SOMEWHERE ON THE OTHER SIDE OF THE EARTH. TOMORROW SHOULD BE VERY SIMILAR TO TODAY...ALTHOUGH A LITTLE LONGER. IN FACT TOMORROW WILL BE THE LONGEST DAY OF THE YEAR...APPROXIMATELY 31 SECONDS LONGER THAN TODAY. OTHERWISE... THE UPPER LEVEL LOW WILL CONTINUE TO RETROGRADE AND COULD SPARK ISOLATED SHOWERS AND THUNDERSTORMS ONCE AGAIN. TEMPERATURES SHOULD BE WITHIN A DEGREE OR TWO OF WHERE THEY ARE TODAY. .LONG TERM... NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST GFS IS STILL MORE AGGRESSIVE WITH THE RETROGRESSION OF THE UPPER LEVEL LOW...WITH MOST GUIDANCE AWARDING THE BATTLE TO THE HIGH BUILDING WESTWARD OUT OF THE PLAINS. CLIMATOLOGY ALSO FAVORS THIS MAJORITY SOLUTION. THE CURRENT PATTERN IS NOT TYPICAL FOR EARLY SUMMER...ALTHOUGH IT HAS RESULTED IN SOME PRETTY TYPICAL WEATHER. THUS AS THE HIGH BUILDS ACROSS THE AREA...EXPECT TEMPERATURES TO TURN EVEN WARMER AND PRECIPITATION TO BE CONFINED TO THE AFTERNOON/EARLY EVENING HOURS WITH NO SIGNIFICANT COVERAGE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 86 65 89 / 10 10 10 10 ANNISTON 63 87 66 88 / 10 10 10 10 BIRMINGHAM 64 87 67 90 / 10 10 10 10 TUSCALOOSA 64 89 67 94 / 10 10 10 10 CALERA 64 87 67 91 / 10 10 10 10 AUBURN 65 87 68 88 / 10 20 10 20 MONTGOMERY 65 90 68 94 / 10 10 10 10 TROY 64 89 66 93 / 10 20 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/SIRMON
Hazardous weather outlook, Jun 20, 1:08 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON JUN 20 2005 ALZ011>015-017>050-210015- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A FEW THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND BEFORE 8 PM THIS EVENING...MAINLY EAST OF INTERSTATE 65. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HAIL. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH SUNDAY.
In the hours before
Special weather statement, Jun 20, 1:25 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 125 PM CDT MON JUN 20 2005 ALZ020-021-201900- CHEROKEE-CLEBURNE- 125 PM CDT MON JUN 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE AND CHEROKEE COUNTIES UNTIL 200 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PLEASANT GAP...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GAP...FORNEY AND BORDEN SPRINGS THROUGH 200 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. MBS/91
Special weather statement, Jun 20, 3:43 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 343 PM CDT MON JUN 20 2005 ALZ019-202110- CALHOUN- 343 PM CDT MON JUN 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 410 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ANNISTON...MOVING SOUTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...BLUE MOUNTAIN...ANNISTON...WEST END-COBB TOWN AND OXFORD THROUGH 410 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THIS STORM AS WELL. IF YOU ARE OUTDOORS IN THE VICINITY OF THIS STORM... TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. MBS/91
Special weather statement, Jun 20, 4:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 PM CDT MON JUN 20 2005 ALZ019-027-202145- CALHOUN-TALLADEGA- 413 PM CDT MON JUN 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN TALLADEGA AND SOUTHERN CALHOUN COUNTIES UNTIL 445 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MUNFORD...MOVING SOUTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST END-COBB TOWN... OXFORD...BYNUM...ANNISTON AND MUNFORD THROUGH 445 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE LIKELY FROM THIS STORM AS WELL. MBS/91
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.